Iowa, 2011

Drought in Iowa, September 1 to 30, 2011

September 1 to 30, 2011 · NWS DVN · 8 events in 8 counties and zones

A D2 severe drought began across Keokuk, Washington, Louisa, Jefferson, Henry, Des Moines, Van Buren, and Lee counties at the beginning of September. It lasted through the month.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A D2 severe drought began across Keokuk, Washington, Louisa, Jefferson, Henry, Des Moines, Van Buren, and Lee counties at the beginning of September. It lasted through the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 31, 2:06 PM CST, 9 hours 54 minutes earlier.

Area forecast discussion, Aug 31, 2:06 PM CST, 9 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
306 PM CDT WED AUG 31 2011

.SYNOPSIS...
TEMPERATURES AND HUMIDITY LEVELS WERE INCHING UPWARDS THIS AFTERNOON
AS A WARM FRONT EDGES SLOWLY NORTHWARD ACROSS THE AREA. UNDER CLEAR
SKIES AND LIGHT SOUTHEAST WINDS...TEMPERATURES HAD CLIMBED INTO THE
80S TO NEAR 90 AS OF 2 PM. A WARM FRONT WAS ANALYZED AT 18Z ROUGHLY
FROM EAST CENTRAL NEBRASKA E-SE ACROSS SOUTHERN IA INTO NORTH
CENTRAL IL. MOISTURE POOLING ROUGHLY 100 TO 200 MILES EITHER SIDE OF
THIS BOUNDARY IN IA AND NEB HAD RESULTED IN A LARGE AREA OF
DEWPOINTS ABOVE 70. SOUTH OF THE BOUNDARY...S-SW WINDS AND MIXING
DOWN A VERY WARM AIRMASS AT 850 MB HAS RESULTED IN TEMPERATURES IN
THE 90S TO LOW SINGLE DIGITS ABOVE 100 ACROSS WESTERN MO...KS...OK
AND TX. AS AN UPPER LEVEL TROUGH MOVES INTO THE PACIFIC NW AND A LEE
TROUGH STRENGTHENS AT THE SURFACE IN THE PLAINS...A RESULTING DEEP
SW FLOW WILL DRIVE THESE UNSEASONABLY WARM TEMPERATURES NORTHEAST
INTO THE FORECAST AREA THURSDAY.

&&

.SHORT TERM...TONIGHT AND THURSDAY...
PRIMARY CHALLENGE IS THE POTENTIAL FOR RECORD HEAT ON THURSDAY. WILL
ALSO HAVE A POTENTIAL FOR LATE NIGHT AND EARLY MORNING FOG DUE TO
THE HIGH SURFACE DEWPOINTS NOW IN PLACE OVER THE AREA.

TONIGHT...LIGHT E-SE WINDS...CLEAR SKIES...AND HIGH DEWPOINTS IN
PLACE WILL CREATE FAVORABLE CONDITIONS FOR FOG...ESPECIALLY NORTH OF
THE INTERSTATE 80 CORRIDOR THAT LIKELY REMAIN IN AN ENHANCED
CONVERGENCE ZONE NORTH OF WARM FRONT THROUGH MOST OF THE NIGHT.
HOWEVER...GIVEN THE FULL DAY OF TOP SOIL DRYING SINCE YESTERDAY/S
RAIN...DO NOT EXPECT A SUFFICIENT DEPTH OF LOW LEVEL MOISTURE TO
SUPPORT DENSE FOG AND WILL GO WITH PATCHY FOG WORDING FOR NOW.
LOW TEMPERATURES SHOULD BE NEAR CURRENT DEWPOINTS...AS SUPPORTED BY
MOS GUIDANCE...RANGING FROM THE UPPER 60S NORTH TO LOWER 70S SOUTH.

COMPARISON OF MODEL PROFILES AND GOES BUFR SOUNDINGS IN SW KS AND
THE OK PANHANDLE REGION EARLY THIS AFTERNOON WOULD SUGGEST THE
SLIGHTLY WARMER TRENDING NAM PROFILES INDICATED FOR THURSDAY MAY BE
MORE APPROPRIATE. THE NAM CONTINUES TO BE ON THE WARMER SIDE OF
GUIDANCE...INDICATING 850 MB TEMPERATURES IN THE RANGE OF 26 TO 28
DEGREES CELSIUS STREAMING INTO THE AREA BY THU AFTERNOON...WHICH IS
ABOUT 2 DEGREES WARMER THAN MOST OTHER MODELS. THIS RESULTS IN NAM
MOS HIGHS FROM ABOUT 90 NORTH TO AROUND 100 IN THE SOUTH...AVERAGING
3 TO 5 DEGREES WARMER THAN THE GFS/MAV NUMBERS. BASED ON ANTICIPATED
DEEP MIXING AND TEMPERATURE RESPONSE OBSERVED SO FAR TODAY...THE
VERY WARM GUIDANCE NUMBERS ARE LOOKING INCREASINGLY MORE
REALISTIC...BUT WITH SOME CONCERNS OF MIXING DEPTH AND HUMIDITY
PROFILES...WILL CONTINUED TO TEMPER SOME...ESPECIALLY IN THE SOUTH
AND HAVE GONE WITH A RANGE FROM THE MID 90S NORTH TO MID AND UPPER
90S SOUTH. A FEW WARMER BIASED SITES MAY STILL PUSH 100. THESE ARE A
FEW DEGREES BELOW THE RECORD HIGHS LISTED IN THE CLIMATE SECTION
BELOW. AS SOUTHERLY WINDS INCREASING...THE MIX DOWN OF DRIER AIR
ALOFT SHOULD RESULT IN DEWPOINTS LOWERING TO THE LOWER TO MID 60S IN
THE AFTERNOON...WHICH SHOULD LIMIT HEAT INDEX VALUES TO BELOW
ADVISORY CRITERIA OVER MOST OF THE AREA. THERE MAY BE A COUPLE HOURS
OF HEAT INDEX VALUES AROUND TO SLIGHTLY ABOVE 100 SOUTH OF THE
HIGHWAY 34 CORRIDOR IN THE AFTERNOON...BUT NOT ENOUGH CONFIDENCE TO
HOIST AN ADVISORY AT THIS TIME.
..SHEETS..

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY...
A MASSIVE SWING IN TEMPERATURES IS THE PRIMARY FOCUS OF THIS
FORECAST PERIOD...ALONG WITH 2 MAIN CHANCES FOR PRECIPITATION...
FRIDAY NIGHT AND SATURDAY AFTERNOON.  MODELS ARE IN GREAT AGREEMENT
THAT WE WILL BE IN A WELL MIXED WARM SECTOR THURSDAY NIGHT AND
FRIDAY...WITH A CONTINUATION OF THE VERY WARM/HOT WEATHER. LOWS IN
THE LOWER 70S SHOULD BE COMMON THURSDAY NIGHT...WITH SOME MID 70S
POSSIBLE IN URBAN AREAS. FRIDAY...A WARM START...AND A DRY MORNING
WITH SUNSHINE SHOULD PROVIDE ANOTHER DAY OF HIGHS IN THE 90S FOR
MUCH OF THE SOUTHEAST 2/3RDS OF THE CWA...WITH UPPER 80S NORTHWEST
WHERE CLOUDS MAY INHIBIT THE WARMING BY MID TO LATE MORNING. SHOWERS
AND STORMS SHOULD HOLD OFF TO THE NORTH...AS PREFRONTAL CAPPING
KEEPS THEM TIED TO THE FRONT OVER NORTHERN IOWA. BY LATE
AFTERNOON...THE SLOWLY ADVANCING COLD FRONT MAY SPAWN NEW STORMS IN
THE NORTHERN SECTIONS OF THE CWA...AND WITH DEWPOINTS IN THE UPPER
60S TO NEAR 70 RANGE...CAPES DO SUPPORT SOME STRONG STORMS. DURING
THE EVENING...THIS FRONT AND ASSOCIATED CONVECTION SHOULD SAG
SOUTH...WITH THE BEST THREAT FOR WIDESPREAD RAIN IN THE MIDDLE 1/3
OF THE CWA DUE TO DIURNAL TIMING.  THE SOUTH SHOULD MAINLY SEE THE
THREAT FOR STORMS OVERNIGHT.  SATURDAY...THE FRONT SHOULD STALL IN
ADVANCE OF A MUCH STRONGER SHORT WAVE...AND COLD FRONT. WITH THE
ECMWF SHOWING THIS FRONT MOVING THROUGH LATE SATURDAY...THE TIMING
IS SUFFICIENT TO BRING SHOWERS AND STORMS THROUGH THE CWA AGAIN
SATURDAY AFTERNOON AND EARLY EVENING.  SOME STRONG STORMS COULD BE
POSSIBLE HERE...PENDING LOW LEVEL CAPE....AS SPEED SHEAR IS ALREADY
SUPPORTIVE.

SUNDAY...MUCH COOLER AIR WILL ARRIVE EARLY...WITH SOME MODELS NOW
SHOWING 850 TEMPS DOWN TO 5 DEGREES BY MONDAY MORNING. THUS...OUR
FORECAST OF LOWER 70S HIGHS SUNDAY THROUGH WEDNESDAY...AND LOWS IN
THE UPPER 40S TO LOWER 50S SEEMS ON TRACK. CERTAINLY...SOME FAVORED
LOW AREAS COULD EASILY REACH THE LOWER 40S ON THESE NIGHTS...AND
THIS WILL LIKELY BE INTRODUCED INTO THE GRIDS AS MESOSCALE DETAILS
GAIN CONFIDENCE IN LATER FORECASTS. DRY WEATHER SHOULD PERSIST
DURING THE PERIOD FROM SUNDAY THROUGH WEDNESDAY.

&&

.AVIATION...
LIGHT WINDS AND CLEAR SKIES WILL REMAIN IN PLACE THROUGH MOST OF
TONIGHT...PROVIDING VFR CONDITIONS. FOG IS POSSIBLE LATE
TONIGHT...AND MAY PROVIDE WIDESPREAD MVFR CONDITIONS. CONDITIONS AT
CID...AND ESPECIALLY DBQ WILL BE MORE FAVORABLE FOR THICKER
FOG...AND LATEST FORECAST HAS A TEMPO GROUP FOR VISBYS AS LOW AS 2SM
AT DBQ IN A 4 HOUR WINDOW AROUND SUNRISE. ANY FOG WILL DISSIPATE BY
MID MORNING THURSDAY...FOLLOWED BY HOT CONDITIONS WITH SOUTH TO
SOUTHWEST WINDS BECOMING GUSTY FROM 10 TO 15 KTS BY MIDDAY.
..SHEETS..

&&

.CLIMATE...

RECORD HIGHS FOR SEPTEMBER 1...

MOLINE.........99 IN 1953 AND 1913
CEDAR RAPIDS...102 IN 1913
DUBUQUE........97 IN 1913
BURLINGTON.....103 IN 1913

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS/ERVIN
Hazardous weather outlook, Aug 31, 3:50 AM CST, 20 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 AM CDT WED AUG 31 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
450 AM CDT WED AUG 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AND FRIDAY...HOT AND HUMID CONDITIONS CAN BE EXPECTED.
MAXIMUM TEMPERATURES WELL INTO THE 90S WITH DEW POINTS IN THE 60S
TO NEAR 70 WILL CREATE HEAT INDEX VALUES NEAR 100 AT MOST LOCATIONS.

LATE FRIDAY THROUGH SATURDAY NIGHT...A COLD FRONT MAY BRING A CHANCE
OF THUNDERSTORMS LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT. A MUCH
STRONGER COLD FRONT WILL SWEEP THROUGH THE OUTLOOK AREA SATURDAY
AND SATURDAY NIGHT. THIS FRONT MAY BE ACCOMPANIED BY STRONG
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

HAASE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Keokuk

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Keokuk forecast zone
Reported by
Official NWS Observations
Coordinates
41.337, -92.179 (the zone’s center; the record gives no point)

Drought, Washington

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
41.336, -91.718 (the zone’s center; the record gives no point)

Drought, Louisa

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Louisa forecast zone
Reported by
Official NWS Observations
Coordinates
41.219, -91.260 (the zone’s center; the record gives no point)

Drought, Jefferson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Official NWS Observations
Coordinates
41.032, -91.949 (the zone’s center; the record gives no point)

Drought, Henry

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Henry forecast zone
Reported by
Official NWS Observations
Coordinates
40.988, -91.544 (the zone’s center; the record gives no point)

Drought, Des Moines

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Des Moines forecast zone
Reported by
Official NWS Observations
Coordinates
40.923, -91.181 (the zone’s center; the record gives no point)

Drought, Van Buren

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Van Buren forecast zone
Reported by
Official NWS Observations
Coordinates
40.753, -91.950 (the zone’s center; the record gives no point)

Drought, Lee

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lee forecast zone
Reported by
Official NWS Observations
Coordinates
40.642, -91.479 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339982, 339983, 339984, 339985, 339986, 339987, 339988, 339989.